Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Pocatello, ID

July 25, 20185 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 25, 2018, 3:27 PM MDT for 5 counties in Idaho. It was in force for 48 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 3:27 PM MDT (21:27 UTC)
Expired
Jul 25, 2018, 4:15 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 91 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:30 PM MDTTSTM WND DMG1 W Idaho Falls, IDPOWER POLE DOWN NEAR UTAH AVE. POWER OUT IN THE AREA. TIME OF DAMAGE ESTIMATED BASED ON RADAR.
Jul 25, 3:30 PM MDTTSTM WND DMGIdaho Falls, IDUPDATED REPORT...NUMEROUS LARGE TREES AND POWER LINES DOWN THROUGHOUT THE CITY. LOCAL MEDIA REPORTS AND PHOTOS FROM THE PUBLIC INDICATE SEVERAL TREES FELL ON HOMES AND VEHICLES WITH DAMAGE. 1 WOOD AND SHEET METAL SHED DESTROYED, AND SEVERAL SHEDS ROLLED. SEVER
Jul 25, 3:30 PM MDTTSTM WND DMGIdaho Falls, IDVIEWER TO LOCAL MEDIA REPORTED A HUGE TREE DOWN ON TOP OF CAR. EXACT LOCATION UNKNOWN. TIME ESTIMATED FROM RADAR.
Jul 25, 3:30 PM MDTTSTM WND GST 651 Nw Idaho Falls, IDCORRECTED REPORT: IDAHO FALLS ITD SITE AT I-15 AND US-20.
Jul 25, 3:30 PM MDTTSTM WND GST 651 Nw Idaho Falls, IDIDAHO FALLS ITD SITE AT I-15 AND US-20.
Jul 25, 3:30 PM MDTTSTM WND GST 651 Nw Idaho Falls, IDIDAHO FALLS ITD SITE AT I-15 AND US-20.
Jul 25, 3:31 PM MDTTSTM WND DMG1 Nne Idaho Falls, IDLARGE WENDY'S SIGN BLOWN OUT WITH DEBRIS IN THE ROADWAY NEAR THE INTERSECTION OF N HOLMES AVE AND N YELLOWSTONE HIGHWAY. REPORTED BY KIFI LOCAL NEWS 8.
Jul 25, 3:31 PM MDTTSTM WND DMG2 Nnw Idaho Falls, ID2 TREES DOWN ON UNIVERSITY PLACE CAMPUS. TIME ESTIMATED BASED ON RADAR.
Jul 25, 3:32 PM MDTTSTM WND DMG3 Nne Idaho Falls, IDROW OF PARTIALLY CONSTRUCTED STORAGE UNITS COLLAPSED ON E IONA RD NEAR N 15TH E DUE TO THUNDERSTORM WINDS. REPORTED BY EAST IDAHO NEWS. TIME ESTIMATED BASED ON RADAR.
Jul 25, 3:33 PM MDTTSTM WND DMG1 Ne Idaho Falls, IDMULTIPLE LARGE TREES DOWN AT PINECREST MUNICIPAL GOLF COURSE. IDAHO FALLS POWER ALSO REPORTS POWER POLE DOWN FURTHER SOUTH NEAR 7TH ST.
Jul 25, 3:34 PM MDTTSTM WND DMG3 Nne Idaho Falls, IDPOWER LINES DOWN NEAR THE INTERSECTION OF 33RD RD N AND 5TH E.
Jul 25, 3:35 PM MDTTSTM WND DMG1 Ssw Idaho Falls, IDTREE DOWN AT ROSE HILL CEMETERY. TIME ESTIMATED BASED ON RADAR.
Jul 25, 3:48 PM MDTTSTM WND DMG1 Wnw Idaho Falls, IDMULTIPLE REPORTS OF TREES AND POWER LINES DOWN. APPROXIMATELY 2000 WITHOUT POWER SO FAR ACROSS THE CITY.
Jul 25, 3:50 PM MDTTSTM WND DMGIdaho Falls, IDPOWER OUTAGES REPORTED THROUGHOUT IDAHO FALLS DUE TO STORM. POWER LINES HAVE BEEN REPORTED DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WUUS55 KPIH 252127
SVRPIH
IDC011-019-051-065-081-252215-
/O.NEW.KPIH.SV.W.0049.180725T2127Z-180725T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
327 PM MDT WED JUL 25 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  West central Teton County in eastern Idaho...
  Southeastern Jefferson County in southeastern Idaho...
  Northwestern Bonneville County in southeastern Idaho...
  Southern Madison County in southeastern Idaho...
  Northeastern Bingham County in southeastern Idaho...

* Until 415 PM MDT

* At 326 PM MDT, a severe thunderstorm was located 7 miles south of
  Roberts or 9 miles northwest of Idaho Falls, moving east at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Idaho Falls, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona, Ucon,
  Menan, Ririe, Roberts, Lewisville, Archer, Osgood and Heise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 11138 4329 11145 4347 11237 4376 11228
TIME...MOT...LOC 2126Z 274DEG 14KT 4361 11214 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
853 
WWUS55 KPIH 252144
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
344 PM MDT WED JUL 25 2018

IDC011-019-051-065-081-252215-
/O.CON.KPIH.SV.W.0049.000000T0000Z-180725T2215Z/
Teton ID-Jefferson ID-Bonneville ID-Madison ID-Bingham ID-
344 PM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WEST CENTRAL TETON...SOUTHEASTERN JEFFERSON...NORTHWESTERN
BONNEVILLE...SOUTHERN MADISON AND NORTHEASTERN BINGHAM COUNTIES...

At 343 PM MDT, a severe thunderstorm was located near Ucon or 7 miles
north of Idaho Falls, moving east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Measured wind speed at Idaho Falls Airport. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Idaho Falls, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona, Ucon,
Menan, Ririe, Roberts, Lewisville, Archer, Osgood and Heise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 11138 4329 11145 4347 11237 4376 11228
TIME...MOT...LOC 2143Z 274DEG 14KT 4361 11205 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
141 
WWUS55 KPIH 252208
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
408 PM MDT WED JUL 25 2018

IDC011-019-051-065-081-252217-
/O.EXP.KPIH.SV.W.0049.000000T0000Z-180725T2215Z/
Teton ID-Jefferson ID-Bonneville ID-Madison ID-Bingham ID-
408 PM MDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TETON...
SOUTHEASTERN JEFFERSON...NORTHWESTERN BONNEVILLE...SOUTHERN MADISON
AND NORTHEASTERN BINGHAM COUNTIES WILL EXPIRE AT 415 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4370 11138 4329 11145 4347 11237 4376 11228
TIME...MOT...LOC 2207Z 274DEG 14KT 4360 11194 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:44 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 25, 1:44 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
144 PM MDT Wed Jul 25 2018

.SHORT TERM...Tonight and Thursday. First things first. As of
1pm, it appears we've tied the record for consecutive days at 90+
for the Pocatello Airport. Based on the forecast we should break
that tomorrow and potentially add on to in the coming days.

It's been quite smoky across portions of eastern Idaho today
compared to past days. The big fire near Bruneau has added to
amount of smoke coming from other parts of the state and the West.
Right now, this should affect temperatures THAT MUCH the rest of
today and Thursday. It might shave off a degree or two overall. As
expected, showers and thunderstorms are developing along the lee
slope of the central mountains. We are also seeing signs of
development along the Utah/Nevada border, as we've cleared out and
instability has increased. The trend through tonight calls for
showers and storms to shift eastward. We will be watching 2 main
areas through the period. The first is the area developing across
the central mountains right now. This will continue to move east
across the Snake Plain and Lemhi/Beaverhead Highlands, and into
the Centennial Mountains/Island Park Area, Teton Valley,
Blackfoot Mountains and Caribou Range. Of course, a lot of
development for specific locations will be driven by outflow
boundaries. The 2nd area will be for the southern highlands and
Bear Lake area, which stands to see less development but still on
the isolated side. Most of these storms will produce little
rainfall and winds over 45 mph. Overnight, look for lingering
storms across the Big Holes, Teton Valley and also in the
highlands along the Utah border. Thursday looks dry until late
afternoon and night, when isolated showers and storms are
forecast across the Island Park area and the South Hills/Albion
Mountains east toward Bear Lake. Again, expect gusty winds and
little rainfall. Highs Thursday should be fairly close to this
afternoon, although smoke and/or clouds could easily affect
things.  Keyes

.LONG TERM...Friday through next Wednesday. Friday and Saturday
still look drier but perhaps NOT as dry as before. There is still
some moisture and it's hard to be confident enough to forecast
just clouds or isolated showers and thunderstorms in some places.
At the moment, all of the models are hinting at something
developing into more than just clouds. Because of that, we did
include a slight chance Friday across the Centennial Mountains and
Island Park, as well as along the Wyoming and Utah borders. For
Saturday, we did confine it to only around Monida Pass and Island
Park. In all honesty, we will likely have to massage the forecast
more than once as we can get a better idea of how things are
trending. Heading into next week, the models continue with a ridge
over the Western U.S. They do show varying degrees of strength as
we do have some weaker systems moving into the pattern. There
COULD be a strong enough surge for at least increasing clouds
across the state. Will it be enough for thunderstorms each day?
Right now, we do NOT have any sort of trend that would send us
above a 10 percent chance right now. That is why we are keeping it
dry, for now. Will any sort of increase in moisture help drop
temperatures? For the moment, no. We will see what happens. Keyes

&&

.AVIATION...Have vicinity thunderstorms at all sites this evening
with IDA and DIJ most likely to see activity later this afternoon.
Activity should end by midnight.   Expect no thunderstorm activity
Thursday with 10 to 15 knot afternoon winds at BYI, PIH and IDA.
Even in thunderstorms will stay VFR this afternoon and evening.
GK

&&

.FIRE WEATHER...Main impact today will be thunderstorms with best
coverage in zones 476, the southern half, 410, 411, and 413.  Think
coverage will remain isolated so at this point no Red Flag warnings
in effect.  Outflow winds of 30 to 40 mph are possible from any
activity though.  On Thursday expect no thunderstorm activity but
expect some 20 to 30 mph wind gusts and sub 15 percent humidity
mainly across zones 422 and 425 and again right now expect to remain
below Red Flag criteria in the majority of those zones.  Hot and
very dry conditions will continue into early next week.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 25, 2:14 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
214 PM MDT WED JUL 25 2018

IDZ051>055-058-062-067>069-074-075-252115-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Shoshone/Lava Beds ID-Beaverhead/Lemhi Highlands ID-
Lost River Range ID-Blackfoot Mountains ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Lower Snake River Plain ID-
Lost River Valleys ID-
214 PM MDT WED JUL 25 2018

...OUTFLOW WINDS UP TO 50 MPH FOR SOUTHEASTERN CUSTER...
SOUTHWESTERN FREMONT...JEFFERSON...NORTHEASTERN LINCOLN...
SOUTHWESTERN CLARK...BINGHAM...NORTHEASTERN MINIDOKA...SOUTHEASTERN
BLAINE...NORTHWESTERN BANNOCK...BUTTE...NORTHERN
POWER...NORTHWESTERN BONNEVILLE AND NORTHWESTERN MADISON COUNTIES
UNTIL 315 PM MDT...

At 211 PM MDT, Doppler radar was tracking an outflow boundary
extending from 11 miles north of Monteview to 6 miles west of
Southeast Inl to 16 miles southwest of Southwest Inl to 7 miles west
of Craters Of The Moon. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible. Rain and lightning will
likely occur along and behind this boundary.

Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Arco, Goshen, American Falls
Reservoir, Grouse, Terreton, Lorenzo, Ammon, Shelley, Aberdeen, Sugar
City, Ucon, Menan, Roberts, Firth, Lewisville and Mud Lake.

Locations impacted include...
Idaho Falls, Rexburg, Blackfoot, Rigby, Arco, Goshen, American Falls
Reservoir, Grouse, Terreton, Lorenzo, Ammon, Shelley, Aberdeen, Sugar
City, Ucon, Menan, Roberts, Firth, Lewisville and Mud Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working the Twin Butte Fire should prepare for strong,
gusty and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.

&&

LAT...LON 4397 11169 4306 11221 4284 11273 4274 11372
      4346 11381 4364 11400 4380 11329 4415 11288
TIME...MOT...LOC 2013Z 320DEG 29KT 4406 11258 4355 11274 4331 11326
4338 11364

JKEYES
Special weather statement, Jul 25, 3:14 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
314 PM MDT WED JUL 25 2018

IDZ052-053-252200-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
314 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN BONNEVILLE COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roberts or 13 miles northwest of Idaho Falls, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Roberts.

LAT...LON 4359 11233 4369 11235 4374 11203 4357 11204
TIME...MOT...LOC 2113Z 270DEG 13KT 4365 11220

RS
Special weather statement, Jul 25, 3:19 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
319 PM MDT WED JUL 25 2018

IDZ053-054-058-062>064-252215-
Big Hole Mountains ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
319 PM MDT WED JUL 25 2018

...WINDS TO 50 MPH, LOCALLY HEAVY RAIN AND SMALL HAIL FOR NORTH
CENTRAL CARIBOU... SOUTHEASTERN JEFFERSON...CENTRAL BONNEVILLE AND
EAST CENTRAL BINGHAM COUNTIES UNTIL 415 PM MDT...

At 316 PM MDT, Doppler radar was tracking strong thunderstorms and
outflow winds extending from Idaho Falls to near Shelley to near
Firth to 6 miles northwest of Rose. Movement was east-southeast at
35 mph.

Wind gusts up to 50 mph will be possible well out ahead of the
actual storms. Locally heavy rain and small hail are also possible.

Locations impacted include...
Idaho Falls, Swan Valley, Ririe Reservoir, Goshen, northern Palisades
Reservoir, northern Blackfoot Reservoir, Ammon, Shelley, Iona, Ucon,
Firth, Irwin, Rose, Fort Hall Lincoln Creek Lodge, Bone, Basalt,
Cutthroat Trout Campground, Trail Creek Campground and Wapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4322 11123 4297 11174 4331 11255 4339 11229
      4345 11217 4364 11203 4348 11104
TIME...MOT...LOC 2116Z 288DEG 31KT 4357 11201 4344 11211 4338 11223
4333 11239

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:14 PM MDTSpecial Weather StatementPIHBingham, Butte, Jefferson, Minidoka61 min
Jul 25, 3:14 PM MDTSpecial Weather StatementPIHJefferson46 min
Jul 25, 3:19 PM MDTSpecial Weather StatementPIHBonneville56 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.